Health Psychology Home Page
Papers written by students providing scientific reviews of topics related to health and well being
|Home | Weight Loss | Alternative Therapy | Supplements | Eating Disorders | Fitness | About this Page ||
HIV ARTs & Adherence
How Do the Side Effects of Certain ARTs Affect Adherence of Drug Therapy?
October 5, 2009
HIV, the human immunodeficiency virus that causes AIDS, can be transmitted through contact with mucous membranes and bodily fluids, including blood, semen, vaginal secretions and breast milk. AIDS severely compromises the immune system, making it increasingly difficult to defend the body against future illnesses and infections (http://www.cdc.gov/hiv/resources/qa/qa1.htm).
Antiretroviral therapies, or ARTs, are used to combat the disease and slow down its progression. Typically, three drugs are prescribed to be taken as an effective treatment for HIV/AIDS. As with any medication, many antiretroviral drugs have severe side effects which may ultimately affect adherence to the prescribed ART. Consequently, the issue arises of whether or not an individual will remain taking a drug if its side effects discourage him from doing so. How do the side-effects of different ARTs affect adherence of therapy, and thus, the disease itself?
How does the virus work?
The mechanism of HIV infection can be complex, but the following is a fairly basic explanation. The virus attacks CD4 cells, cells that are crucial to the immune response, by binding to receptors on the cell. The virus then releases its contents and replicates, as viral RNA is converted into DNA. Lastly, the final processes include packaging and modification of the virus to create viral proteins and budding, as the newly formed virus exits the cell to infect other areas (http://www.mediprimer.com/Immunology/hiv_aids/126.html).
An AIDS diagnosis is reached when an AIDS-defining illness is present, an exceptionally high viral load exists, or when CD4 counts fall below 200 cells per cubic millimeter of blood.
According to the CDC, the following is a list of a few of the common AIDS-defining illnesses:
How do ARTs work?
To begin treating HIV/AIDS, an individual may begin taking antiretroviral drugs. ARTs typically include three classes of drugs, intended to attack various stages of viral replication. The intent is to keep the viral load, the amount of copies of the virus in the blood, at a low level; missing multiple doses of antiretrovirals can undoubtedly increase one’s viral load and, in turn, further decrease the immune system’s ability to fight off other diseases.
Two classes, Nucleoside Reverse Transcriptase Inhibitors (NRTIs) and Non-nucleoside Reverse Transcriptase Inhibitors (NNRTIs), target reverse transcriptase, the enzyme responsible for transcribing RNA into DNA. A third class, Protease Inhibitors (PIs), targets protease, the enzyme responsible for the final viral protein formation. Lastly, there are Fusion Inhibitors and Integrase Inhibitors which target the binding and insertion of viral genetic material into the host cell (http://www.avert.org/treatment.htm).
Various pharmaceutical companies have managed to combine two or more drugs in one, in efforts to increase efficiency and decrease pill count (in effect, increasing adherence). A popular ART consists of one pill, Atripla, which combines three drugs: efavirenz, emtricitabine, and tenofovir. This pill, made of one NNRTI and two NNRTIs, can be taken once daily. (http://www.atripla.com/Content.aspx?bmscontentpg=atripla-works).
Adherence: What role do side-effects play in staying on certain ARTs?
Though researchers and pharmaceutical companies have worked to reduce the number of pills individuals have to take daily, many of the drugs still carry fairly severe side effects that may deter an individual from taking medication. What do research studies suggest?
Paranoia – Studies have shown that taking efavirenz, an NNRTI, can cause neuropsychological changes. For example, depression, anxiety, and highly animated and vivid dreams can result from taking this medication. In particular, the findings of a clinical trial conducted by Dr. Valencia-Gutierrez suggest that a “stepped-dose” approach to efavirenz significantly reduces adverse neuropsychiatric effects. So, gradually increasing the dosage to the desired amount allows for a better neuropsychiatric response, while still suppressing the virus. Roughly 66% of trial enrollees reported they would stop ART because of the neuropsychiatric effect. However, after the “stepped-dose” was introduced, the number greatly decreased. Accordingly, rather than patients stopping treatment on their own because of side effects, providers can consider the “stepped-dose” approach in prescribing this drug. (http://www.annals.org/cgi/content/full/0000605-200908040-00127v1).
Lactic acidosis & Lipoatrophy– Studies have shown that taking stavudine, an NRTI, can cause lactic acid buildup in the body, which manifests itself as an excruciating tightening of the muscles and can cause nausea and extreme weakness and fatigue. In addition, this drug can cause some changes in fat distribution. A study featured in the Journal of American Medical Association suggests that stavudine does cause an increase in lipoatrophy and adherence patterns. To combat the adherence struggles, the study recommends advising providers to immediately change the regimen before complete regimens fail or mutations form. A provider changing the regimen before the patient chooses on his own to stop treatment proves to be more effective in slowing down the progression of the virus. (http://jama.ama-assn.org/cgi/content/full/296/7/827?maxtoshow=&HITS=10&hits=10&RESULTFORMAT=&fulltext=side+effects+of+tenofovir&searchid=1&FIRSTINDEX=0&resourcetype=HWCIT#SEC5).
Rather than abruptly stop antiretroviral therapy, individuals should seek alternative regimens with their provider. By doing this, HIV-infected individuals may find that they can gradually increase their drug dosage to a tolerable level.
It is apparent that HIV antiretroviral therapies have severe side effects that significantly impact whether or not an individual will continue treatment. Because the virus is so dynamic and fast-acting, it is imperative that individuals explicitly adhere to therapies, very rarely skipping or missing a dose. Doing so can drastically change the condition of the viral infection. However, if some drugs are so bothersome that nausea and extreme discomfort result, how can one be expected to continue treatment? The answer to this question lies in HIV drug therapy research. Clinical trials are being conducted and new drugs are in the processes of being manufactured to eliminate stringent side effects and ensure that individuals are able to take their medication.
Gutiérrez-Valencia A, Viciana P, Palacios R, Ruiz-Valderas R, Lozano F, Terrón A, Rivero A, López-Cortés LF; Sociedad Andaluza de Enfermedades Infecciosas. Stepped-dose versus full-dose efavirenz for HIV infection and neuropsychiatric adverse events: a randomized trial. Ann Intern Med. 2009 Aug 4;151(3):I24.
Hammer, S., Saag, M., Mauro, S., Montaner, J., Schooley, R., Jacobsen, D., Thompson, M., Carpenter, C., Fischl, M., Gazzard, B. Treatment for Adult HIV Infection JAMA. 2006;296:827-843.
The Health Psychology Home Page is
produced and maintained by David Schlundt, PhD.
|Return to the Health Psychology Home Page|
|Send E-mail comments or questions to Dr. Schlundt|